Nebraska, 2010

Flooding in Nebraska, March 17 to 26, 2010

March 17 to 26, 2010 · NWS OAX · 2 events in 2 counties and zones

Snow melt combined with several periods of rain brought high water and flooding to the Missouri River from north of Omaha downstream past its confluence with the Platte River south of Omaha. The flooding north of Omaha mainly affected agricultural lowlands near the river, but county roads and some recreation areas were also flooded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$675,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Snow melt combined with several periods of rain brought high water and flooding to the Missouri River from north of Omaha downstream past its confluence with the Platte River south of Omaha. The flooding north of Omaha mainly affected agricultural lowlands near the river, but county roads and some recreation areas were also flooded. The Missouri River near the confluence with the Platte River was above flood stage for a prolonged period, but mainly just a few county roads and parks near the area were flooded. Much of Douglas and Sarpy counties experienced little flooding along the Missouri due to levees in place.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 17, 2:15 PM CST, 6 hours 45 minutes earlier.

Area forecast discussion, Mar 17, 2:15 PM CST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 PM CDT WED MAR 17 2010

.DISCUSSION...

FORECAST CHALLENGE REMAINS TIMING OF RAIN/SNOW CHANGEOVER ON FRIDAY AND
THEN HOW LONG WILL THE LIFT PERSIST AFTER PCPN CHANGES TO SNOW.
SECONDARY ISSUES DEAL WITH TEMPERATURES AS SEVERAL WEAK BOUNDARIES
POSSIBLY PUSH INTO THE FORECAST AREA BEFORE STALLING OUT/LIFTING
BACK N.

FIRST OFF AND FINALLY...19Z OB IN OMAHA HIT 50 DEGREES...FIRST TIME IN
THE 50S OR GREATER HERE SINCE DEC. 1...5TH LONGEST STRETCH ON
RECORD...105 DAYS. AND IT APPEARS WE WILL GO FROM FINALLY REACHING
50 TO MAKING IT INTO THE 60S TOMORROW AS SHORTWV ENERGY DRIVING
ACROSS CANADA PUSHES FLATTENING UPPER RIDGE EWD ACROSS MID MO
RIVER VALLEY. PESKY LOW CLOUDS CONTD TO ERODE AND WITH MODEST WSW
BLYR WINDS OVERNIGHT THIS TREND SHOULD CONT AND ONLY HIGH CLOUDS
EXPECTED ON THU THROUGH MAX HEATING. COULD BE PATCHY FOG FAR SE
TNGT BUT WL LEAVE OUT OF FORECAST ATTM. CI ABOUT THE ONLY THING
THAT WILL HOLD TEMPS BACK ON THU AND ALTHO WSHIFT COULD REACH AS
FAR SE AS OMAHA/LNK BY MID AFTN...COOLING WILL LAG A BIT BEHIND IT
AND A SHIFT TO NW WINDS COULD EVEN AID IN MIXING BOOSTING MAX
TEMPS. MAIN CHANGE WAS TO RAISE TEMPS A BIT IN CNTRL AND SRN
SECTIONS OF NRN ZONES TO ACCOUNT FOR THE BUMP UP IN TEMPS
W/INITIAL WSHIFT BEFORE COOLING TAKES OVER. IF IT WASN/T FOR
THICKER CI THREAT WOULD BOOST READINGS INTO UPPER 60S NEAR FRONT
SWRN ZONES.

STRONG FRONTOGENETICAL FORCING NOTED BHND FRONT ON FRIDAY WHICH
MODELS HAVE BEEN SUGGESTING NOW FOR SEVERAL DAYS AND CATEGORICAL
POPS STILL A GOOD BET. MAIN CHANGE WITH 12Z RUNS OF THE GFS/NAM WAS A
QUICKENING OF THE PCPN CHANGEOVER TO SNOW...WITH BUFKIT SOUNDINGS
INDICATING THIS CHANGEOVER AN HR OR TWO EARLIER PER NAM TO 6 HRS
QUICKER PER GFS. 850 MB MOISTURE WAS NOT VERY IMPRESSIVE W/SYS
WHEN MOST OF THE PCPN IS FORECAST TO FALL...THUS DESPITE STRONG
FORCING FEEL THAT NAM MAY BE OVERDOING QPF AMOUNTS...SPCLY WHEN
SOUNDINGS WERE COOL ENOUGH TO SUPPORT SNOW. IN ADDITION
...MARGINALLY WARM GROUND/TEMPS MAY LIMIT SNOW ACCUMULATIONS
SOMEWHAT AND ATTM PENCILED IN ROUGHLY 2-3 INCH AMOUNTS MOST AREAS.
12Z GFS/ECMWF CONTINUED TO BRING ENOUGH FOLLOWING ENERGY IN NRN
STREAM TO PUSH TROUGH FAR ENOUGH BEFORE IT CLOSES OFF...PER 12Z
ECMWF...OR TO KEEP IT PROGRESSIVE PER GFS. THUS THIS FORECAST WAS
SOMEWHAT AGGRESSIVE IN TRIMMING BACK POPS FRI NGT. CUT BACK HIGHS
DOWN THRU OMAHA AND LNK WITH EXPECTED PCPN FRI...BUT LEFT THEM
GENERALLY ALONE SE CORNER IN CASE THE SLOWER NAM WOULD VERIFY.

AFTER THAT WK COLD FRONTS WERE FORECAST TO SLIP INTO CWA...MAINLY
NRN SECTIONS...SUN AND AGAIN TUE WITH DECENT AGREEMENT BETWEEN
GFS/ECMWF. HOWEVER...CONFIDENCE IN TIMING AND HOW FAR S THEY PUSH
WAS LOW. DID RAISE TEMPS A LITTLE IN SUN-TUE PD...SPCLY S...SINCE
THERE SEEMED A DECENT CHANCE THESE NEW NUMBERS COULD BE REACHED...AND
THEY COULD EVEN PROVE CONSERVATIVE IF FRONT/FRONTS DO REMAIN OR
PUSH BACK N BASED ON FORECAST 850 MB TEMPS. INTRODUCED NEXT CHC OF
PCPN ON DAY 7 AS THERE WAS DECENT AGREEMENT BETWEEN GFS/ECMWF IN
BRINGING NEXT TROUGH CLOSER TO AREA BY THEN.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

LOW CLOUDS FINALLY ERODING ACROSS THE AREA THIS AFTERNOON AND EXPECT
TREND TO CONTINUE INTO THE EVENING AS UPPER WAVE AND SURFACE HIGH
PRESSURE SHIFT SOUTH. VFR CONDITIONS EXPECTED THROUGH THE REMAINDER
OF THE PERIOD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

CHERMOK/FOBERT
Hazardous weather outlook, Mar 17, 4:40 PM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
540 PM CDT WED MAR 17 2010

IAZ043-055-056-069-080-091-NEZ011-012-015>018-030>034-042>045-
050>053-065-066-078-088>090-092-181245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MONTGOMERY-PAGE-KNOX-CEDAR-
THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-
PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-
SEWARD-LANCASTER-SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE-
540 PM CDT WED MAR 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT TROUGH WEDNESDAY

ACCUMULATING SNOW IS EXPECTED TO DEVELOP OVER THE AREA FRIDAY BEHIND
A STRONG COLD FRONT THAT WILL PUSH ACROSS THE REGION. THE SNOW
COULD BEGIN AS EARLY AS FRIDAY MORNING OVER THE AREA NORTHWEST OF
OMAHA AND LINCOLN AND BY LATE MORNING OR EARLY AFTERNOON IN THE
LINCOLN AND OMAHA AREAS AND A BIT LATER SOUTH OF THERE.  THE SNOW
SHOULD DECREASE AND END FROM NORTHWEST TO SOUTHEAST ACROSS THE
REGION THROUGH FRIDAY EVENING. AT THIS TIME SEVERAL INCHES OF WET
SNOW SEEMS LIKELY. THE SNOW WILL BE DRIVEN BY NORTH WINDS OF 15 TO
25 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY.

IAZ079-090-NEZ067-068-091-093-181245-
MILLS-FREMONT-CASS-OTOE-NEMAHA-RICHARDSON-
540 PM CDT WED MAR 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

LOWLAND FLOODING CAN BE EXPECTED TO CONTINUE THROUGH THURSDAY AND
POSSIBLY INTO THE WEEKEND ALONG THE MISSOURI NEAR AND DOWNSTREAM
OF ITS CONFLUENCE WITH THE PLATTE RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

ACCUMULATING SNOW IS EXPECTED TO DEVELOP OVER THE AREA FRIDAY
AFTERNOON OR BY EARLY EVENING BEHIND A STRONG COLD FRONT THAT
WILL PUSH ACROSS THE REGION. AT THIS TIME SEVERAL INCHES OF WET
SNOW SEEMS LIKELY. THE SNOW WILL BE DRIVEN BY NORTH WINDS OF 15 TO
25 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY.

CHERMOK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Cass

When
March 17, 9:00 PM CST to March 26, 4:00 PM CST
Where
Cass County, 2.2 mi NNE of Plattsmouth to 3.73 mi NE of Plattsmouth
Cause
Heavy Rain / Snow Melt
Property damage
$625,000
Reported by
Mesonet
Coordinates
41.049, -95.882

Melting snow and periods of rain brought a prolonged period of flooding along the Missouri River. The river stage at Plattsmouth remained about its 26 foot flood stage for around 9 days in mid to late March, cresting at a little over 29 feet around midnight on the 22nd. The flooding mainly affected agricultural lowlands, but several roads near the river flooded, including the road that led to Plattsmouth's public boat dock and water treatment plant. Plant workers had to use a small boat to reach the plant. Damage included silt/debris clean-up and gravel washed off of county roads, which was estimated to be between $250,000 and $1 million according to emergency management.

Flood, Washington

When
March 19, 10:00 AM CST to March 21, 8:00 PM CST
Where
Washington County, 3.64 mi ENE of Nashville to 4.48 mi E of Ft Calhoun Bil Lo Ar
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.436, -95.933

Lowland flooding along the Missouri River closed several county roads and flooded at least one seasonal home east and southeast of Ft. Calhoun. In addition, the flooding entered the Boyer Chute Wildlife Area prompting its closure. The flood waters prompted several home owners to vacate their homes one night, and at least one home sustained flood damage. In addition, several county roads in the area flooded including county roads 32 and 47.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212585, 212150.